Texas, 2018

Lightning Strike in Texas, August 28, 2018

August 28, 2018 · NWS HGX · 1 event in 1 county or zone

Area thunderstorms produced lightning that struck an apartment complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Area thunderstorms produced lightning that struck an apartment complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 28, 11:11 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 11:11 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1211 PM CDT Tue Aug 28 2018

.AVIATION...
VFR conditions should persist for most of the period with the
exception being under convection. Ongoing TAFs have a pretty good
handle on trends and will not be making very many changes to the
18z set. Starting to see some redevelopment of sct shra/tstms
across the southern half of southeast Texas. With continued
heating, anticipate this trend to continue and persist into late
afternoon hours. Convection will diminish this evening with the
loss of heating. Should see some precip develop near and off the
coast prior to sunrise...spreading inland during the day Wed. 47

&&

.PREV DISCUSSION... /ISSUED 1015 AM CDT Tue Aug 28 2018/
NEAR TERM [Through Today]...
Water vapor imagery shows a weak upper level trough axis over the
NW Gulf with the upper ridge centered over VA/NC to the east.
Heights at 500mb are a touch lower at CRP and LCH this morning so
overall environment is favorable for convection. LCH has 2.2
inches of precipitable water and CRP with 1.9 inches. GOES 16
imagery shows this higher moisture covering much of the TX and LA
Gulf coasts as well out into the central Gulf. Scattered showers
and thunderstorms will be possible again closer to the coast than
inland so there will be a gradient in rain chances. General trend
for the forecast is to be similar to yesterday's evolution with
the scattered showers and storms ending 21z to 00Z this evening.
Main forecast update was to the near term to keep up with ongoing
trends. Hi res model guidance looks pretty consistent with ongoing
weather so overall little change in the forecast.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      97  76  97  75  97 /  20  10  40  10  20
Houston (IAH)              94  78  92  77  92 /  50  10  50  10  50
Galveston (GLS)            91  83  87  82  88 /  30  30  60  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 28, 3:07 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
407 AM CDT Tue Aug 28 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-290915-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
407 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms today may produce short-lived
tropical funnels and waterspouts. Gusty winds and brief heavy
rainfall are possible with any strong thunderstorms this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increasing chances for showers and thunderstorms through Labor Day
Weekend with brief heavy downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Houston radar (KHGX), 54 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
August 28, 2:20 PM CST
Where
Harris County, 1.16 mi W of Bunker Hill
Property damage
$3,000
Reported by
Newspaper
Coordinates
29.730, -95.549

A lightning strike charred the attic of an apartment building.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774269.